Alert archive / Minnesota / Areal Flood Advisories in 2016
Areal Flood Advisory 13, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Jul 23, 2016, 12:43 PM CDT for Olmsted County, Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2016, 12:43 PM CDT (17:43 UTC)
- Expired
- Jul 23, 2016, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2703 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 23, 7:00 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 23, 7:00 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Sat Jul 23 2016 Several issues to contend with again today, including the continued heat and humidity and convective potential. 08z data analysis shows the frontal boundary lying across northern IA, with satellite fog enhancement showing mid cloud ACCAS developing along and north of it. Some of the mesoscale models indicate that patchy light showers may develop under these, as has occurred already 3 nights in a row. Meanwhile, a larger complex of storms was going from SD into NE, as well as some spotty action over western IA. RAP/HRRR and many of the CAM solutions latch onto this and bring a band of convection through the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop convection along the northward moving front over our general area this afternoon. Either way, it appears there will be a good chance for some convection developing along this leading warm advection wing. Previous forecasts were playing this potential, and see no reason to deviate. This plays into the heat forecast too. We still have very sultry dewpoints in place across the southwest 2/3 of our forecast area, and temperatures remain pretty warm as well. There has been a bit of a respite from the humidity from central into northern WI. As the front edges northward today, expect the humidity to surge back in those spots though. So with highs again expected to get into the upper 80s and lower 90s, and dewpoints well into the 70s, the heat index pushes the century mark once again. This is borderline for Heat Advisory criteria, but with the convection and associated cloud cover coming in, there is potential to end up a bit cooler than forecast. Besides, our message for the past week has been Hot Hot Hot, so I think people have the idea by now. So we will not be adding any headline at this point. Once this initial round of convection moves through, another larger complex of storms is expected to initiate across western MN as a potent short wave tracks along the international border toward Winnipeg by tonight, and drags a cold front into the Gopher State. Plenty of instability for rapid development, and as these mature will become a wind threat as they move east into the local area tonight. Precipitable Water will be in excess of 2" and warm cloud depth will be 4-5Kft. So these storms will once again provide heavy rainfall. The area has been hit with several rain complexes over the past week, but for the most part have hit different areas, so our flooding risk was spread out. So given that fact, and the progressive nature of these, do not feel we need a Flood Watch at this juncture. .LONG TERM...(Sunday through Friday) Issued at 325 AM CDT Sat Jul 23 2016 Any lingering rain will exit the area Sunday morning as the short wave trough continues east through Ontario. Surface high pressure moves in to provide cooler and less humid conditions into Tuesday. Several weak disturbances will ripple through the flat ridge for the remainder of the week, each bringing some threat for convection. Hard to pin down timing on these, so a broad brush approach has been utilized with the PoP forecast. The strongest signal looks to be pointing to a short wave trough moving through late Thursday into Friday, providing perhaps the best chances for organized storms. Temperatures look to be near or perhaps even a bit below normal for the latter portion of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 700 AM CDT Sat Jul 23 2016 Areas of dense fog may impact KLSE through 23.15z. In addition to the fog, there will be 2 rounds of storms. The first round will affect the TAF sites between 23.14z and 23.19z. This round may produce heavy rain and small hail. The second round of storms will move through the area between 28.01z and 28.06z. This line will be capable of producing damaging winds, large hail. and the potential of isolated tornadoes. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...MW LONG TERM...MW AVIATION...BOYNE
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 AM CDT SAT JUL 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 446 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
In the hours before
Special weather statement, Jul 23, 8:54 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 AM CDT SAT JUL 23 2016
MNZ088-096-WIZ032-033-041-042-053>055-061-231430-
WINONA-HOUSTON-RICHLAND-MONROE-LA
CROSSE-TREMPEALEAU-BUFFALO-CRAWFORD-GRANT-VERNON-
854 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHERN
HOUSTON...NORTHEASTERN CRAWFORD...SOUTHWESTERN MONROE...SOUTHERN
TREMPEALEAU...LA CROSSE...SOUTHEASTERN BUFFALO...VERNON...
NORTHEASTERN GRANT AND WESTERN RICHLAND COUNTIES...
AT 853 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEWISTON TO NEAR COON VALLEY TO 6 MILES
SOUTH OF CLAYTON TO NEAR FENNIMORE. MOVEMENT WAS NORTHEAST AT 20 MPH.
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
WINDS IN EXCESS OF 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...SPARTA...LA CRESCENT...VIROQUA...ONALASKA...
BUFFALO...HOLMEN...WEST SALEM...GOODVIEW...BOSCOBEL...FENNIMORE...
WESTBY...LEWISTON...TREMPEALEAU...GALESVILLE...BANGOR...CASHTON...
BUFFALO CITY AND FOUNTAIN CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4323 9076 4358 9105 4395 9203 4419 9190
4420 9186 4422 9188 4432 9183 4391 9075
4356 9047 4312 9043 4286 9073
TIME...MOT...LOC 1353Z 212DEG 16KT 4398 9191 4363 9101 4328 9072 4299
9070
04Local storm report, Jul 23, 9:41 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM TSTM WND DMG HAYFIELD 43.89N 92.85W
07/23/2016 DODGE MN LAW ENFORCEMENT
LARGE TREE BRANCH DOWN BLOCKING TRAFFIC
&&
DASSpecial weather statement, Jul 23, 10:29 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT JUL 23 2016
MNZ079-WIZ032-231630-
WABASHA-BUFFALO-
1029 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...
AT 1029 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FRONTENAC TO NEAR PEPIN TO NEAR
PLAINVIEW. MOVEMENT WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...PLAINVIEW...BUFFALO CITY...KELLOGG...
MODENA...WAUMANDEE...COCHRANE...WEST NEWTON...WEST ALBANY...NELSON...
MAXVILLE...MINNEISKA...PRAAG AND ZUMBRO BOTTOMS CAMPGROUND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4445 9224 4444 9221 4441 9208 4451 9204
4459 9203 4460 9200 4460 9185 4455 9177
4424 9164 4419 9186 4419 9208 4414 9208
4411 9222 4435 9233 4441 9243 4445 9243
TIME...MOT...LOC 1529Z 243DEG 29KT 4446 9237 4439 9224 4421 9217
04Special weather statement, Jul 23, 11:32 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT SAT JUL 23 2016
IAZ030-WIZ054-061-231730-
CLAYTON-CRAWFORD-GRANT-
1132 AM CDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAYTON...SOUTHERN
CRAWFORD AND NORTHERN GRANT COUNTIES...
AT 1131 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GARNAVILLO...OR 9 MILES NORTHEAST OF ELKADER...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRAIRIE DU CHIEN...LANCASTER...GUTTENBERG...BOSCOBEL...FENNIMORE...
MUSCODA...MCGREGOR...GARNAVILLO...BLOOMINGTON...FARMERSBURG...
PRESTON...BRIDGEPORT...ARTHUR...MONTFORT...WAUZEKA AND LIVINGSTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4298 9137 4320 9046 4320 9043 4284 9043
4280 9130
TIME...MOT...LOC 1631Z 253DEG 31KT 4292 9124
04Local storm report, Jul 23, 12:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD BLOOMINGTON 42.89N 90.92W
07/23/2016 GRANT WI LAW ENFORCEMENT
MOST CREEKS IN THE BLOOMINGTON AREA WERE OUT
OF THEIR BANKS.
&&
04Local storm report, Jul 23, 12:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN MONONA 43.05N 91.39W
07/23/2016 M3.30 INCH CLAYTON IA TRAINED SPOTTER
.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:54 AM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 36 min |
| Jul 23, 10:29 AM CDT | Special Weather Statement | ARX | Buffalo | 61 min |
| Jul 23, 11:32 AM CDT | Special Weather Statement | ARX | Grant | 58 min |
| Jul 23, 12:03 PM CDT | Flash Flood Warning | ARX | Grant | 6 hr |
| Jul 23, 2:51 PM CDT | Special Weather Statement | ARX | La Crosse | 24 min |
| Jul 23, 2:57 PM CDT | Flash Flood Warning | ARX | Crawford | 3 hr |
| Jul 23, 2:04 PM CDT | Flash Flood Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 3 hr |
| Jul 23, 5:08 PM CDT | Special Weather Statement | ARX | Dubuque | 37 min |
| Jul 23, 8:46 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 59 min |
| Jul 23, 9:27 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 38 min |
| Jul 23, 9:49 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 41 min |
| Jul 23, 10:05 AM CDT | Areal Flood Advisory | ARX | Mower | 115 min |
| Jul 23, 1:10 PM CDT | Areal Flood Advisory | ARX | Winona | 3 hr |
| Jul 23, 1:26 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 25 hr |
| Jul 23, 1:32 PM CDT | Flash Flood Warning | ARX | Olmsted, Winona | 3 hr |
Nearby
Areal Flood Advisories in Minnesota, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.